Gastroenterology Community
Potential Liver problem discovered when lipitor offered
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Potential Liver problem discovered when lipitor offered

I'm a 41 year old male with a 82 ALT. I started taking lipitor 30 days ago, new test results today show an 87 on my ALT. I am a fairly heavy drinker(6-8 Beer) 2-3 days a week, but cutting that back hard now. I had a hepatitis vacine to enter military health care in 1984 and never take Tylenol.

1) Should the high ALT, when combined with the other results concern me greatly?
2) Does this suggest damage or the initiation of damage and can the liver repair damaged tissues with time.
3) Are there means of nutrition or supliments I can consider while I wait for the referal to a specialist?

ALP 54.00
AST 27
ALT 82                   HIGH AND REPORT TODAY WENT TO 87
DBil .1
TBil .6
Alb 4.0
TP 7.4
A/G Ration 1.2

-----------------------------------------------------
HIGH CHOLESTEROL AND CARDIOLOGIST INITIATED LIPITOR
Chol 190
Trig 94
HDL 38
LDL 133                    HIGH BUT DROPPED IN TODAYS REPORT
LDL/HDL 3.5
VLDL 19
RISK 5.0                   HIGH BUT DROPPED DUE TO LIPITOR



Related Discussions
6 Comments Post a Comment
Blank
Avatar_n_tn
You should post it in the other gastro forum where the doc can respond .
It costs 15 dollars.
Blank
Avatar_f_tn
Hi, your AST and other labs are all good, which is great.  Your ALT is slightly up (but it was up apparently slightly up when you began Lipitor??)  And 5 points above baseline is not enough for concern.  It could be up for many reasons (drinking for sure)  but other reasons, too  (exercise sometimes).  I would not worry about a 5 point increase at this point.  If it soared to low or mid 100's or worse after beginning Lipitor, then sure - there would be reason for concern about the Lipitor (but not 5 points.)  

If you don't want to consult your cardiac doc now over this slight increase in your ALT, what you can do (if you are worried about Lipitor)  is monitor how you feel and wait for the next lab, which will hopefully be in a month (??)  Get one in a month anyhow is my advice, and in the meantime watch for achiness or nausea or vomiting.  If you begin feeling like you have the flu or are hurting in the joints, muscles, etc., or vomit, stop the Lipitor immediately and call your doctor and get seen.  

As far a diet, you should avoid all fatty foods, don't eat red meats (steaks, burgers), chicken breasts are best to eat for meat and so is fish, increase your vegetables and fruits a lot, don't eat junk food, no processed foods  (hotdogs, bologna, prepackaged meats, canned meats -- no no's), do eat oatmeal  every day (it does help).  

The Hep vaccine would have nothing to do with your ALT now.  

The liver is a remarkable organ and can repair itself - remarkably so.

Best of luck.  Another suggestion - knock off all alcohol between now and next lab and see if that ALT comes down.  It probably will.  
Blank
Avatar_f_tn
Hey, I wanted to ask you something because I'm confused on the ALT:AST ratio.  My ALT is up to around 70 something  (with normal AST below 40).  Hep doc told me there is no reason for alarm with my ALT at 70 something since my AST is normal.  He said what they watch for is for both to be elevated with the AST higher than the ALT  (of course, that conversation with him was with respect to Hep C).  

And I found this on alcohol abuse with the AST:ALT ratio:  

"Typically the ratio for alcohol abuse is an AST:ALT ratio of 2:1"    

SOURCE:  http://www.medhelp.org/forums/gastro/messages/38056.html

I know this isn't a Hep C topic, but I thought I'd ask you here since you mentioned something about this ratio.  Thanks if you have time.
Blank
Avatar_m_tn
One big clue that it could be excessive alcohol use causing the enzymes to be high is the ratio. If your ALT/AST is 2:1,which yours is, actually yours is even higher than 2:1 at ALT 82 and AT 27, that is a sign it very well could be caused by booze.
Blank
Avatar_n_tn
Agree with the previous post that you should stop drinking till you figure out the cause for ALT rise. IMO, I think there is not much difference between 70,80,90 or even 100 in ALT readings. Stop the booze for a while and re-test. Since everything else are within normal range, you are ok.....

Good luck,
Blank
Avatar_m_tn
You are right, sorry I mixed them up. I should have proof read it!

Blank
Have a Gastro question?
100,000+ doctor answers
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank
Top Digestive Answerers
Avatar_f_tn
Blank
CalGal
CA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Morecambe
Weybridge, United Kingdom
168348_tn?1379360675
Blank
ChitChatNine
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
Avatar_n_tn
Blank
cnoevl21